People are being warned to check packs of Nurofen Plus after it emerged that thousands of them could mistakenly contain anti-psychotic drugs.
The Medicines and Healthcare products Regulatory Agency (MHRA) issued a safety alert after reports that some batches of Nurofen Plus contain individual blister packs of another drug, Seroquel XL 50mg.
The mix-up is believed to have happened at a wholesaler's and thousands of packs could potentially be affected, prompting the MHRA to urge extra vigilance.
The packs have been found in pharmacies across the UK.
Seroquel XL is a prescription-only anti-psychotic drug used to treat several disorders including schizophrenia, mania and bipolar depression.
Nurofen Plus is for pain relief and contains codeine.
Affected packets of Nurofen Plus are: batch number 13JJ, with an expiry date of 03/2014 and product/licence number 00327/0082; batch 57JJ, with an expiry date of 05/2014 and product/licence number 00063/0376; batch 49JJ, with an expiry date of 05/2014 and product/licence number 00063/0376.
Each batch contains between 4,000 and around 7,500 packs, amounting to around half a million tablets. However, not all packs are affected.
The large capsules of Seroquel XL 50mg tablets have gold and black packaging while the Nurofen Plus tablets are smaller and have silver and black packaging.
People who accidentally take Seroquel may experience sleepiness and are advised not to drive or operate any tools or machinery until they know how the tablets have affected them.
A spokeswoman for AstraZeneca, which makes Seroquel XL, said people who have mistakenly taken the drug should contact their GP and take the medicine back to the pharmacy.
Side-effects include dizziness, headache and sleepiness.
Ian Holloway, from the MHRA's defective medicines report centre (DMRC), said: "People should check to see if they have any affected packets of Nurofen Plus.
"If you have taken a tablet and you have any questions, speak to your GP."
Reckitt Benckiser, manufacturer of Nurofen Plus, issued a statement saying there have been three cases identified so far which have all been confined to south London.
It said "serious investigations" are under way to establish how the mix-up occurred.